Mississippi, 2002

Tornadoes and Flash Flood in Mississippi, December 19 to 24, 2002

December 19 to 24, 2002 · NWS JAN · 11 events in 9 counties and zones

7 thunderstorm wind, 2 tornado, 1 flash flood, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Dec 18, 9:26 PM CST, 4 hours 24 minutes earlier.

Area forecast discussion, Dec 18, 9:26 PM CST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
925 PM CST WED DEC 17 2002

DID A QUICK UPDATE TO CHANGE THE WATCH. WITH THE BOUNDARY SLOWING
DOWN LOWERED THE POPS FOR SOUTHEAST GROUPS. RAISED TEMPS...MOST
AREAS HAVE MAINTAINED TEMPS IN THE MID/UPPER 60S FOR THE PAST FEW
HOURS. OTHERWISE FORECAST OK.

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
Hazardous weather outlook, Dec 18, 11:44 PM CST, 2 hours 6 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1144 PM CST WED DEC 18 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
SEVERE THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT FOR AREAS ALONG
AND WEST OF A LINE FROM EUPORA TO JACKSON TO WINNSBORO LOUISIANA.
SEVERE THUNDERSTORMS WILL BE MORE WIDESPREAD FOR AREAS ALONG AND
NORTH OF A LINE FROM RAYVILLE LOUISIANA...TO BELZONI MISSISSIPPI
TO GRENADA. WIND GUSTS TO 60 MPH...DANGEROUS LIGHTNING AND HEAVY
RAIN CAN BE EXPECTED. ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

WITH A MOIST AND UNSTABLE AIRMASS AND STRONG UPPER LEVEL WINDS
OVER THE AREA...THUNDERSTORMS WILL DEVELOP OVERNIGHT. A COLD
FRONT WILL SLOWLY MOVE INTO THE AREA EARLY THURSDAY...INCREASING
THE CHANCE OF THUNDERSTORMS. SEVERE THUNDERSTORMS WIL BE POSSIBLE
FOR MUCH OF THE AREA...AS THE COLD FRONT MOVES EAST. DAMAGING
WINDS...HEAVY RAIN...DANGEROUS LIGHTNING AND TORNADOES WILL BE
POSSIBLE.

...FLOODING...
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE OVERNIGHT...MAINLY ALONG
AND WEST OF A LINE FROM GRENADA MISSISSIPPI...TO YAZOO CITY TO
WINNSBORO LOUISIANA. PONDING OF WATER ON
STREETS...HIGHWAYS...CULVERTS AND OTHER LOW LYING AREAS MAY
OCCUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

...DAYS TWO AND THREE...
THE COMBINATION OF STRONG UPPER LEVEL WIND SHEAR AND SIGNIFICANT
INSTABILITY WILL ALLOW STRONG STORMS TO DEVELOP THURSDAY.  SEVERE
THUNDERSTORMS WILL BE POSSIBLE OVER NORTHEAST LOUISIANA...EXTREME
SOUTHEAST ARKANSAS...AND MUCH OF MISSISSIPPI.  THESE
THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING LOCALLY HEAVYRAINFALL...FREQUENT
DANGEROUS LIGHTNING...LARGE HAIL...AND DAMAGING WINDS.	A FEW
TORNADOES COULD DEVELOP AS WELL.

THE COLD FRONT WILL GRADUALLY MOVE SOUTHEAST AND INTO THE EASTERN
COUNTIES OF MISSISSIPPI BY LATE THURSDAY.  SHOWERS
ANDTHUNDERSTORMS WILL CONTINUE OVER EASTERN MISSISSIPPI THURSDAY
EVENING AND BEGIN TO TAPER OFF AFTER MIDNIGHT.BY
FRIDAYMORNING...THE COLD FRONT WILL BE OUT OF THE AREA AND HIGH
PRESSURE SETTLE OVER THE REGION.

...DAYS FOUR THROUGH SEVEN...
AN UPPER LEVEL TROUGH IS EXPECTED TO DEEPEN OVER TEXAS BY
TUESDAY.  AT THE SURFACE...A STRONG LOW PRESSURE AREA WILL
DEVELOP AHEAD OF THIS TROUGH.  THIS SURFACE LOW WILL EVENTUALLY
MOVE EAST INTO THE LOWER MISSISSIPPI RIVER VALLEY.  WITH AN
UNSTABLE AIRMASS EXPECTED TO BE IN PLACE...STRONG THUNDERSTORMS
COULD DEVELOP ACROSS EXTREME SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA AND MUCH OF MISSISSIPPI ON CHRISTMAS EVE.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Little Rock radar (KLZK), 156 km away, was scanning. The volume nearest the first event began at 07:48 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 tornado, 1 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Bolivar

When
December 19, 1:50 AM CST to December 24, 2:15 AM CST
Where
Bolivar County, Gunnison
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
33.950, -90.950

Winds from a severe thunderstorm blew a tree onto a house, resulting in damage.

Flash Flood, Bolivar

When
December 19, 5:00 AM CST to 7:45 AM CST
Where
Bolivar County, Countywide
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
33.796, -90.880 (the zone’s center; the record gives no point)

Heavy rainfall from thunderstorms resulted in flooding across the county. Minor street flooding was reported in the community of Symonds and six houses were overcome with three to five feet of water in the city of Rosedale.

Thunderstorm Wind, Warren

When
December 19, 9:30 AM CST
Where
Warren County, Countywide
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
32.333, -90.783

Numerous trees were blown down across the county.

Thunderstorm Wind, Jefferson

When
December 19, 9:30 AM CST
Where
Jefferson County, Countywide
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
31.750, -91.033

Winds associated with a severe thunderstorm blew numerous trees down across the county.

Thunderstorm Wind, Lincoln

When
December 19, 11:15 AM CST
Where
Lincoln County, 5 mi SW of Brookhaven
Measured
60 kt (69 mph) estimated gust
Property damage
$12,000
Reported by
EMERGENCY MANAGER
Coordinates
31.533, -90.517

Severe thunderstorm winds blew down numerous trees and powerlines across the area. The downed trees blocked 30 to 40 area roads.

Thunderstorm Wind, Simpson

When
December 19, 12:00 PM CST
Where
Simpson County, Mendenhall
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
31.950, -89.883

Thunderstorm Wind, Smith

When
December 19, 12:33 PM CST
Where
Smith County, Mize
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
31.867, -89.550

Tornado, Newton

When
December 19, 1:07 PM CST to 1:13 PM CST
Where
Newton County, 3 mi SW of Newton
Rating
F2
Path length
5.5 mi
Path width
440 yd
Property damage
$1.0 million
Reported by
NWS STORM SURVEY
Coordinates
32.283, -89.200

A tornado developed in Newton County, just southwest of the city of Newton. It moved 5.5 miles northeast through the city, resulting in approximately 50 injuries and damage to numerous buildings. In all, over 150 homes and 95 businesses were either damaged or destroyed. The most extensive damage occurred near the city's Wal-Mart, which received heavy roof damage. The tornado lifted just northeast of the intersection of State Road 15 and Interstate 20.

Thunderstorm Wind, Jasper

When
December 19, 1:22 PM CST
Where
Jasper County, Bay Spgs
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
31.967, -89.300

A few trees were blown down across the city.

Hail, Lauderdale

When
December 19, 2:00 PM CST
Where
Lauderdale County, Countywide
Measured
0.75 in hail
Reported by
UNKNOWN
Coordinates
32.400, -88.650

Tornado, Lauderdale

When
December 19, 2:20 PM CST to 2:25 PM CST
Where
Lauderdale County, 4 mi SW of Vimville
Rating
F0
Path length
3 mi
Path width
150 yd
Property damage
$33,000
Reported by
NWS STORM SURVEY
Coordinates
32.300, -88.617

A tornado touched down around 2:20 PM, about 3.5 miles southwest of the community of Vimville. It moved three miles northeast across Lauderdale County, toppling numerous large trees and damaging almost twenty other homes, barns, and mobile homes. The tornado lifted about one mile northwest of the city.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2002Every state in 2002This day in weather historyThe tornado archive for Mississippi, 2002Warnings in Mississippi, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324133, 5324134, 5324135, 5324136, 5324197, 5324198, 5324199, 5324200, 5324201, 5324202, 5324203.